Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
121 Doctors are Online

Prescribed prednisolone after cataract surgery. Test showed elevated blood sugar level. Normal?

DOCTOR OF THE MONTH - Sep 2012
Sep 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1416 Questions
Question
My mother has been prescribed prednisolone 40 mg tablet today after cataract surgery. Her blood sugar tested today is showing 397 after dinner 2 hrs inspire of taking Jalra M and Glymi tablet. Is it normal
Posted Wed, 8 May 2013 in Medicines and Side Effects
 
 
Answered by Dr. Das Arindam 29 minutes later
Hello,

Thank you for posting a query here.

Look, prednisolone is a corticosteroid agent. It increases the blood sugar level by its anabolic property.

So, a high blood sugar level, during these days of taking prednisolone is a side effect.

But, in this condition, usual anti-hyperglycemic agent will not be effective. We generally prescribe insulin in these cases depending upon the clinical profile and situation.

If she has to take prednisolone for longer period, then insulin is necessary for her. In other cases, she does not need extra medication. Just regular checkup will be enough.

So, consult with her treating doctor whether insulin is necessary for her or not.

Hope this information suffices. Let me know, if you have any more question.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Prescribed prednisolone after cataract surgery. Test showed elevated blood sugar level. Normal? 12 hours later
I want to ask further question :-

1) If I reduce the dosage of Prednesolone to 20 mgs instead of 40 mgs will it reduce the sudden spike in the sugar level ??

2) Also what precaution or Remedy I can take if sugar level shoots above 300 -350 before I consult her doctor (if the high level is detected in middle of night 2 hrs post dinner ???)

3) Also will these high sugar levels for a short period (say 3- 4 days till medication is set) also will continue to cause harm ??? If yes what urgently can be done ???
 
 
Answered by Dr. Das Arindam 5 hours later
Hello,

Thank you for writing back.

I am giving your answer one by one.

1. Look, do not reduce the dose of prednisolone yourself. Consult with her treating doctor before that.

It does not always true that if you reduce the dose of prednisolone, the hyperglycemia will reduce.

2. You should watch her consciousness, development of any pain abdomen and other symptoms. Then you should consult with her treating doctor.

There is no remedy except the insulin. So, consult with her treating doctor.

3. Look, i have already told that, if this prednisolone has been prescribed for 2-3days, then nothing is required. In case of long duration prednisolone therapy, then insulin is necessary for her. Consult with her treating doctor about it.

Hope, you have your answers.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Prescribed prednisolone after cataract surgery. Test showed elevated blood sugar level. Normal? 17 hours later
Today I checked my Mothers BP which is 160/87 and Pulse Rate 73. This increase is inspite of taking her BP medicines. Can This increase in BP be also due to Prednisolone tablet ???
 
 
Answered by Dr. Das Arindam 6 hours later
Hello,


Thank you for writing back.

Look, this high blood pressure level is not caused by the prednisolone.

You should consult with your treating doctor about it.

Hope you have your answers.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor